This report illustrates a severe, potentially life threatening adverse event during peginterferon therapy in a patient who decided to self medicate with a herbal remedy, without informing her physician or seeking proper medical advice. This raises several issues regarding management of patients with chronic diseases. First, patient compliance and physician communication are crucial for optimising treatment; this patient, though highly educated, was quite willing to accept a friend’s referral for treatment of a medical problem (depressed mood), but failed to disclose this to her treating physician. Second, the potential for drug induced liver toxicity is present in virtually all medications; since identifying the culprit is usually a process of exclusion, the association of different drugs makes diagnosing the aetiology of toxic reactions more difficult.
This patient had shown an early virological response to peginterferon monotherapy, and qualitative HCV RNA was negative after only 8 weeks of treatment. Such an early response is predictive of a sustained response if treatment is completed with adequate adherence16
; however, given the degree of hepatotoxicity encountered during this therapeutic trial, it is unlikely that another course of interferon therapy would be prescribed to this patient in the future. A moderate increase in ALT values during peginterferon therapy for chronic viral hepatitis C is quite common; the occurrence of an acute hepatitis flare (ALT >10 times the upper limit of normal), on the other hand, is a rare serious adverse event requiring treatment discontinuation. The fact that liver damage continued after peginterferon treatment was discontinued raised the suspicion for other possible causes of hepatotoxicity in this patient; however, the information regarding the self administration of St John’s wort was disclosed only after the toxic reaction was advanced to the point of requiring hospitalisation; by the patient’s own admission, she had not thought to inform her physician because she considered the drug a natural supplement and not a medication with the potential for toxicity.
The degree of hepatotoxicity was in fact alarming, with an increase of total bilirubin to 30 mg/dl, ALT >1000 IU/l, AST >2000 IU/l, and GGT >300 U/L, indicative of a mixed cytolytic and cholestatic reaction; cholestatic injury was biphasic, with GGT concentrations peaking after bilirubin had started to decline. Furthermore the prolongation of prothrombin time indicated decreased hepatic synthesis. The patient had been taking St John’s wort for approximately 6 weeks, and had continued even after peginterferon α treatment was discontinued. The sequence of events lead us to conclude that even if the initial toxicity was caused by peginterferon α, the continued addition of St John’s wort contributed to the increasing severity of the reaction. Notably, serum HCV RNA, despite returning to be detectable several months later, remained undetectable during steroid treatment of acute hepatotoxicity, therefore rebound viral replication did not contribute to hepatocellular damage.
In conclusion, by self administering a herbal remedy while receiving peginterferon therapy, this patient unknowingly jeopardised her life as well as her future prospects of receiving treatment for her chronic HCV infection.
- The general public’s fascination with herbal remedies must be taken into account whenever drug induced toxicity is suspected, or in the presence of otherwise unexplained laboratory abnormalities of liver damage.
- Until the pathophysiological mechanisms underlying adverse interactions are uncovered, all patients with chronic liver disease should be warned against the risk of toxicity of herbal remedies, and that “natural” is not synonymous with “safe”.
- The combination of peginterferon α and St John’s wort resulted in a severe acute hepatitis in this patient. Patients should be advised of this potential toxic effect of this herbal remedy.